Texas, 2020

Tornado in Texas, August 1, 2020

August 1, 2020 · NWS CRP · 1 event in 1 county or zone

A weak landspout tornado occurred in Nueces County during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A weak landspout tornado occurred in Nueces County during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 1, 3:12 PM CST, 30 minutes earlier.

Area forecast discussion, Aug 1, 3:12 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
412 PM CDT Sat Aug 1 2020

.SHORT TERM (Tonight through Sunday Night)...

A weakened boundary from early this morning remains draped across
the coastal counties this afternoon. Collisions with gust fronts
from morning storms across SE Texas will continue to provide
enough lift for showers and thunderstorms across the northern
Coastal Bend this early afternoon as PWATs of 2.0-2.2 inches
pool ahead of these boundaries. Will expect continued boundary
interactions through the early evening as the developing gust
front moves out ahead of the current storms to lead to more
shower/storm develop south across the rest of the Coastal Bend and
possibly into the southern Brush Country. CAPE values of over
2500 J/kg and DCAPE values of over 1300 J/kg will allow storms to
become strong at times, especially near boundary collisions.
Strong gusty winds and small hail will continue to be the main
concerns from any strong storms.

With the loss of heating into the evening hours, will expect
activity to wane. Hi-res models show similar trends into tonight.
The mid-level trough axis will continue to move east across the
region and into the coastal waters through Sunday morning, where
isolated showers/storms will be possible near the coast Sunday
morning. Drier air will build into the region through Sunday night
behind the exiting trough. Warm conditions will continue for
Sunday, but with drier air, this should lower heat index values,
keeping mainly HI values of 105 to 109 focused closer to the
coast.

&&

.LONG TERM (Monday through Saturday)...

Generally dry and warm conditions can be expected across South
Texas Monday through Thursday as a mid/upper level high pressure
builds in from over northern Mexico into west Texas. The subsident
pattern will aid in keeping rain chances out of the forecast
through most of the week, but cannot rule out a stray shower/storm
from forming along the sea breeze each afternoon. Following model
guidance, slight rain chances are progged to return by late in
the week and into the weekend as an easterly wave slides in from
under the high and deeper moisture draws in from the Gulf.
Temperatures will remain at near normal values through the week.
Highs will range from the lower 90s along the coast to near 100
over the Brush Country, with overnight lows continuing to run from
the mid 70s to the lower 80s. Heat indices may reach 105-109
daily due to the high humidity, and SPSs may be required.

&&

.MARINE...

Showers and thunderstorms will be possible this evening and then
again Sunday near the coast as a weak boundary remains draped
across the Coastal Bend. Drier conditions are then expected
through mid week. Weak to moderate southerly flow will prevail
through next week as low pressure continues across West Texas and
Mexico and high pressure remains across the northern Gulf of
Mexico. Rain chances return late in the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    76  95  75  94  75  /  40  10   0   0   0
Victoria          75  95  74  97  75  /  10  10  10  10   0
Laredo            75 101  77 101  76  /  10  10   0   0   0
Alice             74  98  74  98  73  /  30  10   0   0   0
Rockport          79  92  79  92  79  /  30  10  10   0   0
Cotulla           75 100  75 103  75  /  10  10   0   0   0
Kingsville        75  97  74  97  74  /  40  10   0   0   0
Navy Corpus       78  93  79  90  79  /  40  10  10   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

CB/85...SHORT TERM
ANM/88...LONG TERM
Hazardous weather outlook, Aug 1, 3:56 AM CST, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
456 AM CDT Sat Aug 1 2020

TXZ229>234-239>247-342>347-442-443-447-021000-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
456 AM CDT Sat Aug 1 2020

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will be possible today,
especially over eastern portions of the area. Severe storms are
not expected.

Afternoon heat index values between 105 and 109 are expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Afternoon heat index values of 105 to 109 are possible through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-021000-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
456 AM CDT Sat Aug 1 2020

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will be possible today.
Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 1, 12:22 PM CST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
122 PM CDT Sat Aug 1 2020

TXZ234-245>247-346-347-011845-
Coastal Calhoun-Inland Calhoun-Victoria-Coastal Refugio-Inland
Refugio-Coastal Aransas-
122 PM CDT Sat Aug 1 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
ARANSAS...CALHOUN...SOUTHEASTERN VICTORIA AND NORTHEASTERN REFUGIO
COUNTIES...

At 121 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Point Comfort to near McFaddin. Movement
was south at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Port Lavaca, Seadrift, McFaddin, Point Comfort, Alamo Beach, Olivia,
Green Lake, Indianola, Magnolia Beach, Tivoli, Long Mott and
Austwell.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2850 9646 2847 9642 2824 9703 2856 9709
      2873 9666 2870 9667 2867 9663 2870 9657
      2870 9643 2872 9641 2864 9642 2867 9636
      2864 9641 2865 9635 2862 9637 2863 9635
TIME...MOT...LOC 1821Z 348DEG 15KT 2869 9658 2854 9698

CB
Special weather statement, Aug 1, 12:51 PM CST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
151 PM CDT Sat Aug 1 2020

TXZ234-245>247-345>347-447-011945-
Coastal Calhoun-Inland Calhoun-Victoria-Calhoun Islands-Coastal
Refugio-Inland Refugio-Coastal Aransas-Aransas Islands-
151 PM CDT Sat Aug 1 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ARANSAS...
CALHOUN...SOUTHEASTERN VICTORIA AND NORTHEASTERN REFUGIO COUNTIES...

At 151 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Alamo Beach to 7 miles south of
McFaddin. Movement was southeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Port Lavaca, Seadrift, McFaddin, Port Oconnor, Point Comfort, Alamo
Beach, Indianola, Magnolia Beach, Long Mott, Olivia, Green Lake,
Tivoli, Aransas National Wildlife Refuge, Matagorda Island State Park
and Austwell.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2832 9633 2819 9653 2804 9687 2855 9717
      2872 9665 2870 9667 2867 9663 2869 9658
      2870 9657 2871 9648 2861 9639 2856 9652
      2855 9652 2853 9651 2845 9640 2840 9637
      2839 9638 2834 9633
TIME...MOT...LOC 1851Z 329DEG 17KT 2862 9654 2845 9705

CB
Special weather statement, Aug 1, 1:42 PM CST, 2 hours before
Special Weather Statement
National Weather Service Corpus Christi TX
242 PM CDT Sat Aug 1 2020

TXZ234-245>247-345>347-447-012030-
Coastal Calhoun-Inland Calhoun-Victoria-Calhoun Islands-Coastal
Refugio-Inland Refugio-Coastal Aransas-Aransas Islands-
242 PM CDT Sat Aug 1 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ARANSAS...
CALHOUN...SOUTHEASTERN VICTORIA AND NORTHEASTERN REFUGIO COUNTIES...

At 241 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Port Oconnor to 8 miles east of Aransas
National Wildlife Refuge to 7 miles northeast of Holiday Beach.
Movement was southeast at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Port Lavaca, Seadrift, McFaddin, Port Oconnor, Alamo Beach, Green
Lake, Indianola, Tivoli, Aransas National Wildlife Refuge, Long Mott,
Matagorda Island State Park and Austwell.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2832 9633 2816 9657 2804 9687 2854 9717
      2872 9665 2870 9667 2865 9663 2864 9661
      2866 9658 2864 9660 2866 9657 2864 9655
      2863 9661 2858 9661 2858 9664 2857 9660
      2863 9656 2857 9656 2845 9640
TIME...MOT...LOC 1941Z 308DEG 14KT 2846 9642 2829 9667 2826 9693

LS
Special weather statement, Aug 1, 2:31 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
331 PM CDT Sat Aug 1 2020

TXZ244>246-344>346-012115-
Inland San Patricio-Coastal Refugio-Inland Refugio-Coastal San
Patricio-Coastal Aransas-Aransas Islands-
331 PM CDT Sat Aug 1 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ARANSAS...NORTHEASTERN
SAN PATRICIO AND REFUGIO COUNTIES...

At 331 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southeast of Key Allegro to near
Bayside to near Woodsboro. Movement was southwest at 10 mph.

Wind gusts up to 50 mph and nickel size hail are possible with these
storms.

Locations impacted include...
Rockport, Refugio, Woodsboro, Lamar, Aransas Pass, Bayside, Quintana,
Palm Harbor, Key Allegro, Copano Village, Bonnie View, Holiday Beach,
Fulton and Austwell.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2812 9690 2789 9701 2792 9727 2816 9746
      2846 9729 2847 9727 2847 9694 2836 9680
TIME...MOT...LOC 2031Z 026DEG 10KT 2799 9691 2805 9721 2820 9734

LS
Special weather statement, Aug 1, 3:13 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
413 PM CDT Sat Aug 1 2020

TXZ243>246-343>346-443-012200-
Inland Nueces-Inland San Patricio-Coastal Refugio-Coastal
Nueces-Inland Refugio-Coastal San Patricio-Nueces Islands-Coastal
Aransas-Aransas Islands-
413 PM CDT Sat Aug 1 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ARANSAS...
CENTRAL NUECES...SAN PATRICIO AND SOUTHWESTERN REFUGIO COUNTIES...

At 413 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Ingleside On The Bay to Annaville to
West Sinton. Movement was southwest at 20 mph.

Wind gusts up to 50 mph and penny size hail are possible with these
storms.

Locations impacted include...
Corpus Christi, Portland, Robstown, Rockport, Sinton, Port Aransas,
Taft, Driscoll, Corpus Christi International Airport, Ingleside,
Aransas Pass, Odem, Gregory, Ingleside On The Bay, Bayside, Flour
Bluff, Palm Harbor, Christus Spohn Hospital South, Corpus Christi
North Beach and Bay Area Medical Center.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2763 9779 2775 9786 2818 9743 2817 9714
      2789 9701 2762 9725
TIME...MOT...LOC 2113Z 049DEG 19KT 2782 9716 2784 9755 2801 9765

LS
Special weather statement, Aug 1, 3:26 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
426 PM CDT Sat Aug 1 2020

TXZ231-232-012215-
Live Oak-Bee-
426 PM CDT Sat Aug 1 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LIVE OAK AND
SOUTHWESTERN BEE COUNTIES...

At 425 PM CDT, strong thunderstorms were clustered near River Creek
Acres, or 9 miles east of George West, moving southwest at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Beeville, George West, Mount Lucas, River Creek Acres and Dinero.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2854 9784 2843 9765 2812 9797 2833 9822
TIME...MOT...LOC 2125Z 038DEG 13KT 2831 9795

LS

The radar

The Corpus Christi radar (KCRP), 17 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Nueces

When
August 1, 3:42 PM CST to 3:43 PM CST
Where
Nueces County, Petronila
Rating
EF0
Path length
0.01 mi
Path width
20 yd
Reported by
Public
Coordinates
27.670, -97.630

Video showed a landspout tornado occurred near Petronila via social media. The tornado occurred over open farmland and did not cause any damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyThe tornado archive for Texas, 2020Warnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918096.